Amid an uptick in the number of people dying from the toxic drug supply in three regions of BC, Island Health has issued a public advisory.
In the Greater Victoria, Nanaimo and Campbell River regions, substance-users are being warned to exercise caution while taking drugs.
In Nanaimo, 89 people have died of drug poisoning so far this year alone. That is the highest number of deaths due to drugs in the region ever recorded and the year is not over yet.
In the Greater Victoria area, the region of BC with the third highest fatality rate, over 118 people have died in 2023 and in Campbell River, at least 31 have lost their lives.
— Island Health (@VanIslandHealth) November 9, 2023
If people want to help, Island Health recommends getting training in how to administer naloxone, a life-saving drug which halts an overdose and takes away the individual’s high.
If this is not possible, they recommend learning the signs of an overdose and calling 911 if you come across an individual experiencing an overdose.
Another life-saving tactic if someone is experiencing an overdose is to administer mouth to mouth CPR, providing one breath every five seconds.
These are the signs and symptoms of someone who may be experiencing an overdose:
- Difficulty walking, talking and staying awake
- Blue or grey lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Extreme drowsiness
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
- Inability to wake up, even when shaken or shouted at
In each of the communities who are facing a tragically high rate of death due to toxic drug death there are options for free drug testing.
Drugs can be tested free of charge and free of stigma at:
- Victoria – 1802 Cook Street
- Nanaimo – 250 Albert Street
- Campbell River – 1330 Dogwood Street
For substance-users, the most crucial things to protect yourself from an overdose are to never use alone and always carry naloxone.